MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0435
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils and pod packing coils (podjs).During the procedure, the physician gained access through the patient¿s right femoral artery.The physician then felt resistance while advancing a ruby coil out of the tip of a lantern delivery microcatheter (lantern) and, therefore, the physician retracted the coil.While retracting, the physician felt resistance and the ruby coil unintentionally detached.The physician attempted to place the ruby coil by advancing it with the pusher assembly but was unable to.The physician then attempted to remove the microcatheter with the ruby coil inside, however only the nitinol wire came out with the lantern.The physician then used a snare device to remove the rest of the ruby coil.It was reported that the physician thought that the ruby coil might have been too large for the target location, causing resistance.The physician then punctured the left femoral artery and successfully placed a ruby coil in the target location using the same lantern.The physician then felt resistance while advancing a podj out of the tip of the lantern and, therefore, the physician retracted the podj.While retracting, the physician felt resistance and the podj unintentionally detached within the lantern.Therefore, the lantern was removed with the podj inside.The procedure was then completed using a new podj and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil stretch resistant wire (sr wire) was fractured and embolization coil was unraveled.Proximal constraint sphere was within the distal detachment tip (ddt).Conclusions: evaluation of the returned ruby coil revealed that the embolization coil was detached due to a fracture of the sr wire.If the embolization coil is forcefully retracted against resistance, the sr wire may fracture and allow the coil to become unraveled.The complaint stated the coil may have been too large for the target anatomy.This likely contributed to the resistance experienced during the procedure.Further evaluation revealed the embolization coil was unraveled.This is likely a result of the snare process after the sr wire became fractured and subsequent handling after the procedure.Evaluation of the returned podj revealed that the embolization coil was detached from its pusher assembly, the pet lock was intact, and the embolization coil was not broken.The pull wire was out of the capture feature of the ddt and extended distally.Retracting the pusher assembly against resistance may cause the polymer section of the pusher assembly to elongate.If the pusher assembly elongates past the reach of the pull wire, the constraint sphere may release from the ddt and allow the pre-tension of the pull wire to relax causing the pull wire to extend distally.Further evaluation revealed some offset coil winds on the embolization coil.These offset coil winds were likely incidental to the reported failure.The lantern identified in the complaint was not returned for evaluation.The root cause of the initial resistance could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8319128
Report Number3005168196-2019-00212
Device Sequence Number1318550
Product Code HCG
UDI-Device Identifier00814548012889
UDI-Public00814548012889
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/09/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/18/2025
Device Catalogue NumberRBY2C0435
Device Lot NumberF80632
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/29/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/09/2019
Supplement Date Received by Manufacturer03/05/2019
Initial Report FDA Received Date02/07/2019
Supplement Report FDA Received Date03/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Date Report Sent to FDA01/01/2005